Confused and lost


(Seth) #1

This might be long and I apologize in advance.
I found out I was diabetic at 20 roughly 2 and a half years ago, passed out walking out of my bathroom one morning then rushed to the ER. Once there I was told my blood sugar was in the low 300s and my a1c was 13.6. I was diagnosed first as a type 2, then after a month or so a full type one. After a short time I worked my way up to taking 30+ units a day eating very little carbs. After the countless shots I got in a Medtronic to help “control” my levels ended up working my way off of insulin completely for a while. This was blamed on the “honeymoon phase”, yet since then I’ve goin back to taking shots and then back off of insulin. Like if like a 3 month on 6 month off type of scenario, each time getting back on taking less and less and eating much more. Always fighting the lows (30s and 40s here and there and the daily 60s and 70s). Recently I got back on insulin after a 6 month subatical from the battle, to find my way slowly working my way back off the insulin. Today I am on an Omnipod to help with the lower dosage you can’t get from a pen. Taking 5 units a day (long acting) with no blous for meals. I only see “highs” (low 200s) when I eat close to 100 carbs with no blous.
Just to make things more complicated my a1c was better before I got back on insulin compared to what it was last time checked with me on the pump(mid 6s to 7s). My c-pep is less than .5, thyroids are functioning fine.
My mother and I have done a lot of research and reached out to many people within our community talking to diabetics and trying to understand this disease to the best that we can. No matter what information I come across I am still at a loss on what is going on with my body and what I can do to keep the lows from coming on and rid myself of the fear and anxiety of lossing the battle to T1D.


(Dennis J. Dacey, PwD) #2

@Seth,
I feel for you - what you describe sounds really crazy and I understand why you, and your mother, are confused. Your case of T1D sounds atypical. Of course, no two people have bodies that work exactly the same way so I can’t really compare what you are experiencing with what I have experienced during my more than 60 years using insulin; at 300 mg/dl I can function normally but if I go below 50 or 60 my vision blurs and motor skills decline. My BG has gone, as per EMS, as low as 9 or 10 mg/dl - I was found unconscious.

Let me put this first, “I’m not a medical doctor”. An Hb A1c of 13.6 certainly is high and an indicative of possible diabetes: are you an athlete who does heavy training such as resistance exercises? A 0.5 c-peptide is about the low end of the range for a person without diabetes so this may indicate that your body is producing “adequate” insulin except during certain conditions such as stress, illness etc.; in comparison, my c-peptide lab report always has said “>0.01” - in other words, none has been detected.
I got confused trying to understand your explanation of your current insulin regimen. Are you taking “long acting” insulin, such as Lantus in addition to using the OmniPod which is designed for rapid-acting insulin such as Humalog" ? That in itself is highly unusual and the only time I can imaging such a regimen is for someone who is proven to be extremely insulin resistant. Once again, I’m not a medical treatment professional and I’m speaking only as a person with extensive personal experience with diabetes and from what I’ve learned from research, medical personnel and other PWD - Persons With Diabetes.

Let’s continue to talk - I’m very interested in staying abreast with your progress.


(joe) #3

@Seth, Hi Seth,

to reiterate what @Dennis said, the peptide test is an indication that you are making insulin. if we were making zero insulin, then there is no way to “wean” yourself off insulin because everyone needs insulin or they are dead.

there’s lots of reasons why you might be making insulin, and you’ll need the help of an endocrinologist.

there’s lots of reasons why your blood sugar runs high regardless of insulin production, but again - the endocrinologist is the specialist in this field. Many people go through wild high blood sugar, for example, when they [have to] take steroids.

there’s many ways to reduce the concentration of injected insulin, for example, mixing insulin with a dilutant, you could make insulin 90% to 1% of it’s design strength, and allow a pump or a syringe to be that much more precise.

about every 3 years, my body begins to make insulin again. I go through it the same way every time, I take my meal insulin and then I get knocked on my rear with a low. over the course of a few days the amount of insulin I need from my pump goes from 45 units to just basal to almost nothing… and then it “goes away” meaning after a few more days I am back to my old insulin ratios. The lesson: test your blood sugar after injecting insulin to see what is happening. the +2 hour test after a meal can give you an advance warning if you are crashing.

really it isn’t that strange, it’s just different.

good luck


(Seth) #4

In regards to my insulin regime currently I am only using the Omnipod. It distributes .1 unit every hour so 2.4 units a day. And that is all that I take, so no bolus for food just the background insulin.
When I say I am confused on everything is that at the beginning time to roughly my 1 year (maybe just before the year mark) I was taking up to 14+ units of long acting and 3-4+ units for every meal.
To go from that to <3 units a day while maintaining an a1c in the low to mid 6 range seems odd to me.
I’m not an athlete, I work when I get the chance. I work 2 Jobs, always on the go, but eat pretty much what I want when I want… of course avoiding carbs like pizza, pasta and most uncontrollable carbs.